Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 176, NWS Dodge City, KS

June 14, 2024Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 2024, 6:58 AM MDT for Hamilton County, Kearny County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2024, 6:58 AM MDT (12:58 UTC)
Expired
Jun 14, 2024, 7:30 AM MDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:59 AM MDT, 59 minutes earlier. Its key messages:

  • Slight Risk (Level 2 of 5) severe thunderstorms tonight with main risk being damaging straight line winds 65+ mph. Greatest risk will be across far west central Kansas.
  • Secondary round of storms very early Saturday morning farther south, but these storms will likely be sub-severe.
  • Yet a third round (or perhaps a loose continuation of the Saturday morning round) later in the day Saturday with Marginal Risk (Level 1 of 5) of severe storms across southwest, central, and south central Kansas.
  • Hot and windy weather Sunday, Monday, and possibly Tuesday with daily highs upper 90s to perhaps lower 100s.
Area forecast discussion, Jun 14, 5:59 AM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
659 AM CDT Fri Jun 14 2024

.KEY MESSAGES...

- Slight Risk (Level 2 of 5) severe thunderstorms tonight with
  main risk being damaging straight line winds 65+ mph. Greatest
  risk will be across far west central Kansas.

- Secondary round of storms very early Saturday morning farther
  south, but these storms will likely be sub-severe.

- Yet a third round (or perhaps a loose continuation of the
  Saturday morning round) later in the day Saturday with
  Marginal Risk (Level 1 of 5) of severe storms across
  southwest, central, and south central Kansas.

- Hot and windy weather Sunday, Monday, and possibly Tuesday
  with daily highs upper 90s to perhaps lower 100s.

&&

.DISCUSSION...
Issued at 312 AM CDT Fri Jun 14 2024

The overnight water vapor imagery and RAP analysis revealed a fairly
typical synoptic setting characterized by dominant polar jet stream
positioned well to our north. The polar jet up north had a fairly
high zonal index (not very amplified), however a rather formidable
upper low was spinning across the Desert Southwest region, well to
the south of the main polar jet, and this feature will play a
significant role in our sensible weather later on today and tonight,
extending in to Saturday.

Last night's small mesoscale convective system (MCS) decayed across
Oklahoma late last night, leaving behind a rather nebulous MSLP and
surface wind field. The MSLP and low level flow field will begin to
respond to the approaching Southwest Low later on today with
southeast winds increasing through the day. The increased easterly
low level momentum will increase low level moisture advection back
into western Kansas. The axis of greatest low level moisture, marked
by upper 60s to around 70F dewpoints, will shift north through the
day, but there is still some uncertainty regarding how far north the
low level Theta-E axis will shift into west central/northwest Kansas
by mid to late afternoon when surface-based convection initiates
across eastern Colorado. The 00Z run of the HREF shows the best
CAPE+Shear parameter space (ex: joint probs of SBCAPE > 500 J/kg and
0-6km Bulk Shear Magnitude > 30 knots greater than 40%) lifting
north from west central KS into northwestern Kansas and southwestern
Nebraska late in the day, which also coincides with best mid-
tropospheric potential vorticity advection late in the day from east
central Colorado into northwest Kansas. All of the aforementioned is
the reason why latest SPC SWODY1 has greatest severe wx outlook
probs centered just north of our forecast area. That said, the
southern periphery of the 15% + "hatched" thunderstorm wind outlook
does include our far northwestern area of responsibility from
roughly Syracuse to Scott City to WaKeeney.

As far as the official forecast goes, POPs have been updated with 60-
70% out west toward Colorado border tapering off to 20 to 30%
southeast of a Meade to Dodge City to Larned line...and even less
than that across the Red Hills region. The latest timing of the
severe event later on today and tonight looks to be a little later
in the evening that what we saw last evening with the expected line
of strong/severe storms entering the far west 23-24Z (6-7 PM CDT),
the U83 corridor around 8 or 9 PM and later than that points farther
east should the line of storms hold together after sunset this far
south. Should the main evening MCS lift northeast and miss much of
our central/southern counties, there will be another opportunity
early Saturday morning as another jet streak interacts with a
secondary axis of low level moisture advection just to the south of
southwest Kansas in the 09-15Z Saturday morning time frame.

By afternoon Saturday after a period of insolation works on the
boundary layer, a southwest to northeast axis of remnant moisture
and low level convergence in vicinity of (a) remaining outflow
boundary(ies) and mid level weakness/troughing will likely result in
another round of scattered to numerous thunderstorms within or very
near our forecast area, hence widespread 30 to 40 POPs late in the
day Saturday.

Going late into the weekend into next week, broad southwesterly flow
aloft will extend from much of the western CONUS out across the
northern Great Plains, which will induce fairly deep leeside
troughing and subsequent strong southerly winds/hotter temperature.
Sunday and Monday look particularly hot with widespread upper 90s to
lower 100s, especially along/west of U283 to the Colorado line. By
mid-week, model trends (deterministic and ensemble systems) suggest
a polar front reaching Kansas which will likely increase our
thunderstorm chances once again, along with a pullback in
temperature.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 527 AM CDT Fri Jun 14 2024

VFR conditions will prevail today with mostly clear skies. Winds
will generally be from the southeast, gusting to over 20 knots
by this afternoon.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 14, 2:35 AM MDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
335 AM CDT Fri Jun 14 2024

KSZ030-031-043>046-061>066-074>081-084>090-150845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
335 AM CDT Fri Jun 14 2024 /235 AM MDT Fri Jun 14 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Slight Risk (Level 2 of 5) of severe thunderstorms
north of a line extending from near Elkhart to Cimarron to Larned,
with the primary severe weather risk being damaging straight line
winds of 65 to 75 mph. An isolated wind gust greater than 75 mph
will be possible across mainly far west central Kansas during the
early to mid evening hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Marginal Risk (Level 1 of 5) of severe thunderstorms
across much of southwest, central, and south central Kansas.
Primary severe weather risks will be damaging wind gusts of 60 mph
or greater and large hail of half dollar size.

.SPOTTER INFORMATION STATEMENT...

Storm spotters are most likely to be needed north of an Elkhart to
Dodge City to Larned line later this evening through the late
night hours.

In the hours before

Special weather statement, Jun 14, 6:30 AM MDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
730 AM CDT Fri Jun 14 2024

KSZ061-062-141300-
Kearny KS-Hamilton KS-
730 AM CDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 800 AM CDT/700 AM MDT/...

At 730 AM CDT/630 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Syracuse around 635 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 10187 3813 10197 3825 10148 3787 10139
TIME...MOT...LOC 1230Z 240DEG 15KT 3794 10184

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:25 PM MDTSpecial Weather StatementDDCEdwards, Stafford50 min
Jun 13, 6:35 PM MDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Kiowa and 2 more70 min
Jun 13, 6:44 PM MDTSpecial Weather StatementDDCRush46 min
Jun 13, 6:53 PM MDTSpecial Weather StatementDDCPratt67 min
Jun 13, 7:39 PM MDTSpecial Weather StatementDDCSeward51 min
Jun 13, 7:43 PM MDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche41 min
Jun 14, 6:30 AM MDTSpecial Weather StatementDDCHamilton30 min
Jun 14, 7:09 AM MDTSpecial Weather StatementDDCStanton36 min
Jun 14, 7:45 AM MDTSpecial Weather StatementDDCHamilton30 min
Jun 14, 8:17 AM MDTSpecial Weather StatementDDCHamilton28 min
Jun 14, 10:25 AM MDTAreal Flood AdvisoryDDCHamilton3 hr
Jun 14, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Morton, Stanton63 min
Jun 14, 5:47 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens58 min
Jun 14, 5:59 PM MDTSpecial Weather StatementDDCKearny, Scott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.